Virginia, 2023

High Wind in Virginia, December 18, 2023

December 18, 2023 · NWS RNK · 2 events in 2 counties and zones

A strengthening area of low pressure off the East Coast of the US helped to increase wind speeds across Southwest Virginia. Recent saturated soils, combined with the increased wind speeds, helped to yield some downed trees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strengthening area of low pressure off the East Coast of the US helped to increase wind speeds across Southwest Virginia. Recent saturated soils, combined with the increased wind speeds, helped to yield some downed trees. Additionally, power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 18, 4:24 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 18, 4:24 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
424 AM EST Mon Dec 18 2023

.SYNOPSIS...
Low pressure along the Mid-Atlantic Coast will track north
into New England today. In the wake of this system expect strong
gusty northwest winds and falling temperatures. Any lingering
moisture will change to snow showers across the mountains.
Subfreezing temperatures and low wind chills are expected
tonight, along with accumulating snow showers west of the Blue
Ridge. Greatest snow accumulation is expected across the
mountains of West Virginia, with lighter accumulations into far
western Virginia and the North Carolina High Country. High
pressure will build across the area for mid-week, skies
clearing and winds diminishing.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EST Monday...

Key Messages:

1. Strong gusty winds today and tonight.

2. Mountain snow showers. Greatest accumulations tonight.

3. Temperatures trending lower, very cold temperatures tonight.

986 MB surface low near along the Mid-Atlantic coast will
continue to deepen as it gains latitude today, phasing with a
strong upper level trough crossing the Great Lakes and Ohio
Valley. Significant wind/rain impacts are expected into New
England with snow and wind from the Great Lakes into the central
Appalachians. Strong pressure rises in the wake of the surface
cyclone will result in strong persistent cross barrier flow
across the Appalachians today, tonight and into the day Tuesday.
Wind advisories and high wind warnings are in effect due to
this strong cross barrier flow with the strongest wind gusts
anticipated along the Blue Ridge. Crux of the snow is expected
to occur along the western slopes of the Appalachians with
upwards of 10 inches of snow possible from western Greenbrier
county northward. Up to 4 inches of snow is possible farther
south along the spine of the Appalachian Divide from western
Mercer county (vicinity of Bluefield) south across Mount Rogers
and into the High Country of North Carolina. The majority of
this accumulating snow is expected to occur tonight...between
5PM this evening and 5AM Tuesday.

With respect to today's hazards (or lack thereof), the rain
from the coastal storm has ended. Clearing has taken place east
of the Blue Ridge with lingering clouds across the mountains.
Winds are increasing and the biggest hazard today will be
downed limbs and potential for uprooted trees due to the rain
softened ground. Most of the rain that fell over the last 24
hours was heaviest across our piedmont with amounts of 1 to 3
inches east of Highway 29. Much lighter amounts fell to the
west. Some respectable river rises are expected to occur on the
Dan River, lower Roanoke and lower James, but no river flooding
is anticipated within our forecast area. Little or no impacts to
the rivers are expected west of the Blue Ridge where rain from
this storm system under-performed. Rain amounts of less than a
quarter inch were noted west of I-77.

As for the forecast mountain snow...this will be a gradual
process. Temperatures are on there way down across the mountains
with elevations above 3500 feet expected to reach 32 degrees
between now and 10AM. Biggest limitation for snow accumulation
this morning is lack of cloud depth. Much of what falls will be
very light and may be in the form of freezing drizzle. The axis
of the upper trough is not expected to cross the mountains until
this evening, so not anticipating a lot of snow accumulation
until then. Forecast soundings deepen considerably after
20Z/3PM, so think the majority of the snow accumulation that is
in the forecast will occur after 3PM and more so tonight when
temperatures plummet. 850 MB temperatures are forecast near
minus 12 deg C for the overnight, so cloud dendritic growth over
the mountains will be at a premium during that time. Actual
surface temperatures are forecast in the teens across the
mountains, so there should be no problem for the snow to
accumulate. The colder temperatures aloft and strength of the
upper trough will likely drive some of the snow shower activity
into the foothills and piedmont. Would not be surprised to see
flurries as far east as the piedmont due to the dynamic nature
of the upper trough. The cold air and wind will also make for
very cold wind chills tonight. Wind chills in the single digits
are likely across the mountains and in the teens for the
foothills and piedmont.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EST Monday...

Key Messages:

1. Lingering upslope snow showers in SE WV, tapering off by Tuesday
evening.
2. Cold temperatures and strong winds will lead to cold wind chills
Tuesday.
3. Temperatures start warming trend by midweek.

By Tuesday, the strong 500mb upper low will be positioned over New
England, and the trough axis extending into the Mid Atlantic, just
to the east of the Appalachians. This system will push eastward
through this forecast period, but northwesterly flow aloft will
continue over the area. Strong northwesterly winds and gusts will
persist through much of Tuesday, as the cold air advection and
pressure rises behind the upper shortwave cross the region. This
northwesterly flow will keep upslope snow showers lingering over SE
WV, but these should come to an end Tuesday evening, as the upper
low pulls farther away and the pressure gradient relaxes.

By late Tuesday/early Wednesday, high pressure will build over the
area from the west, as slight 500mb ridging develops over the SE US
in response to a deepening upper trough in the western part of the
country. This will help temperatures start a warming trend by
midweek that continues into the end of the keep, and will keep the
forecast dry after the upslope snow showers come to an end Tuesday
evening.

Much colder temperatures follow for Tuesday, with negative 850mb
temperatures west of the Blue Ridge Tuesday morning. Combined with
the strong and gusty winds, wind chills will be in the single digits
and teens Tuesday morning. Highs will be in the low 20s to low 30s
west of the Blue Ridge, and mid 30s to low 40s east. As the high
builds overhead, skies will clear, leading to good radiational
cooling Tuesday night, so temperatures will drop to the teens and
low 20s. Expect temperatures to be a few degrees warmer each day,
with highs on Thursday reaching the upper 40s to mid 50s and lows in
the upper 20s to low 30s.

Forecast confidence is high.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EST Monday...

Key Messages:

1. Dry and quiet weather through the weekend.

Upper ridging builds over the southeastern US, allowing for zonal
flow to develop over the Mid Atlantic. A dry backdoor front drops
into the area from the north, but no precipitation is expected with
this system, and much of the colder air will likely stay farther
to the north. Surface high pressure builds in behind this system,
and will wedge against the east side of the mountains, so will
likely see an increase in cloud cover by the end of the week and
into the weekend. Next chance for precipitation doesn't look to
arrive until the beginning of next week.

Temperatures will be around normal, with highs in the 40s and 50s,
and lows in the 30s.

Forecast confidence is high.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 400 AM EST Monday...

Main hazard for areas east of the Blue Ridge is expected to be
the wind. Main flight hazards west of the Blue Ridge are
expected to be the combination of wind, low level clouds, snow
showers and freezing drizzle. In general expecting VFR
conditions east of the mountains and MVFR to IFR conditions
over and west of the mountains. Sustain winds of 15 to 20 kts
are expected at all terminals with gusts of 25 to 40kts.

Coastal storm is moving away from our region. In its wake expect
gusty northwest winds with clearing east of the mountains. Over
and west of the mountains, clouds will linger. Clouds are
shallow this morning and contain freezing drizzle near the ridge
crests where temperatures have fallen to near freezing. Freezing
level will continue to lower through the day.  The cloud depth
is expected to increase later this afternoon with scattered to
numerous snow showers developing over and west of the
mountains...the activity continuing through tonight.
Accumulating snow is likely across the mountains west of
Roanoke.

EXTENDED OUTLOOK...

Gusty winds are expected through Tuesday, with even higher
speeds for the ridges. Upslope clouds and snow will continue for
the western mountains into Tuesday as well which may produce
sub-VFR at times.

High pressure will bring a return to widespread VFR Wednesday
through Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 7 PM EST this evening for VAZ015>017-
     022.
     Winter Weather Advisory from 7 AM this morning to 10 AM EST
     Tuesday for VAZ007-009-015.
     Wind Advisory from 7 PM this evening to 3 PM EST Tuesday for
     VAZ015>017-022.
     Wind Advisory until 3 PM EST Tuesday for VAZ007-009>014-
     018>020-023-024-032>035.
NC...High Wind Warning until 7 PM EST this evening for NCZ001-002-
     018.
     Winter Weather Advisory from 7 AM this morning to 10 AM EST
     Tuesday for NCZ001-018.
     Wind Advisory from 7 PM this evening to 3 PM EST Tuesday for
     NCZ001-002-018.
     Wind Advisory until 3 PM EST Tuesday for NCZ003-019.
WV...Winter Weather Advisory from 7 AM this morning to 10 AM EST
     Tuesday for WVZ042-043.
     Winter Storm Warning from 1 PM this afternoon to 10 AM EST
     Tuesday for WVZ508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AS
LONG TERM...AS
AVIATION...PM
Hazardous weather outlook, Dec 18, 5:14 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
514 AM EST Mon Dec 18 2023

NCZ003-019-VAZ010>014-018>020-023-024-032>035-191015-
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
514 AM EST Mon Dec 18 2023

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-191015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
514 AM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-191015-
Western Greenbrier-
514 AM EST Mon Dec 18 2023

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

WVZ042-043-191015-
Mercer-Summers-
514 AM EST Mon Dec 18 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001-018-VAZ015-191015-
Ashe-Watauga-Grayson-
514 AM EST Mon Dec 18 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002-VAZ016-017-022-191015-
Alleghany NC-Carroll-Floyd-Roanoke-
514 AM EST Mon Dec 18 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ044-507-191015-
Monroe-Eastern Greenbrier-
514 AM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-191015-
Tazewell-Smyth-
514 AM EST Mon Dec 18 2023

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Roanoke

When
December 18, 6:02 AM EST to 8:36 AM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

In and around the City of Roanoke, high winds brought a tree down on Bent Mountain Road, blocking both lanes, wires down on Ivywood Drive, and wires down over the roadway at the intersection of Bowman Street and Williamson Road. Damage values are estimated.

High Wind, Carroll

When
December 18, 11:02 AM EST to 11:30 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew two trees down near Hillsville. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151714, 1151713.